Heavy Snow, Monroe
- When
- January 2, 1:00 PM EST to January 3, 6:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.921, -83.494 (the zone’s center; the record gives no point)
An upper level disturbance passed across the northern Ohio Valley and southern Great Lakes during the afternoon and evening of the 2nd. This system caused snowfall across eastern Michigan, the heaviest of which occurred across Monroe and Wayne counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An upper level disturbance passed across the northern Ohio Valley and southern Great Lakes during the afternoon and evening of the 2nd. This system caused snowfall across eastern Michigan, the heaviest of which occurred across Monroe and Wayne counties. Snowfall began during the afternoon near the Ohio border, then lifted northward during the course of the evening. Light snowfall then persisted into the early morning hours on the 3rd. Snowfall amounts across Monroe and Wayne Counties totaled 5 to 7 inches. The highest reports were; 7 inches in Monroe, 6 inches in Dundee, 5.3 inches at Detroit Metro airport, and 5.3 inches in Wyandotte. Much of the northern and western suburbs of Detroit received 2 to 4 inches, while the rest of eastern Michigan received less than an inch. Since the heaviest snowfall occurred during the late afternoon and evening, during rush hour, hundreds of traffic accidents were reported. This lead to nearly a dozen reported injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 2, 10:20 AM EST, 2 hours 40 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1020 AM EST THU JAN 2 2003 A QUICK UPDATE IS FORTHCOMING TO ADD FZRA TO SOUTHERN ZONES. UPSTREAM OBS ARE MOSTLY FZRA ATTM AND NEW CROSS SECTIONS AND HOURLY SOUNDINGS SHOW THIS WELL WITH SFC-800MBS BECOMING SATURATED YET THE TOP OF THE MOIST LAYER NOT TOUCHING AT LEAST -10C WITH BELOW FREEZING CONDITIONS AT THE SURFACE...IDEAL FZRA SITUATION WITH NO DENDRITIC ICE GROWTH. NEW ETA SUGGESTS COLUMN WILL SATURATE NICELY TOWARD 20Z SO IT WILL BE A BRIEF PERIOD OF FZRA BEFORE CHANGING TO ALL SNOW. 2-D FGEN FORCING IS STRONGER THIS RUN ABOVE THE 700MB LAYER WITH OVERALL OMEGA FIELDS MAXIMIZED AROUND 00Z FOR THE SOUTHERN HALF OF THE CWA. ALL ADVISORIES WILL HOLD AT THE CURRENT TIME. .DTX...WINTER WEATHER ADVISORY...THIS AFTERNOON THROUGH EARLY FRIDAY MORNING...MIZ075-076-082-083. WINTER WEATHER ADVISORY TONIGHT THROUGH EARLY FRIDAY MORNING...MIZ063-069-070 BGM
MIZ047>049-053>055-060>063-068>070-075-076-082-083-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1045 AM EST THU JAN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT. AN AREA OF LIGHT FREEZING RAIN WILL PRECEDE THE SNOW NEAR THE OHIO BORDER AROUND NOON...THEN SPREAD NORTH TOWARD DETROIT AND ANN ARBOR THIS AFTERNOON AND TONIGHT. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE NORTHERN SUBURBS OF DETROIT AND POINTS SOUTH THIS AFTERNOON INTO FRIDAY MORNING. SEE WWUS43 KDTX...WINTER WEATHER MESSAGE...ISSUED AT 1040 AM FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW FROM THE SYSTEM MOVING THROUGH THE REGION THIS AFTERNOON AND TONIGHT WILL BE ENDING FRIDAY MORNING. A SERIES OF STORMS MOVING THROUGH SOUTHEAST MICHIGAN SATURDAY NIGHT THROUGH WEDNESDAY WILL BRING THE CHANCE OF SNOW TO THE REGION. ACCUMULATIONS LOOK TO REMAIN ON THE LIGHT SIDE WITH EACH OF THESE SYSTEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER SNOWFALL REPORTS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR SNOWFALL AMOUNTS OF ONE INCH OR MORE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340057, 5340058.